Ohio, 2022

Flash Flooding and Flooding in Ohio, May 20, 2022

May 20, 2022 · NWS ILN · 6 events in 4 counties and zones

An upper level disturbance moved east through the Ohio Valley during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$173,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level disturbance moved east through the Ohio Valley during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 20, 2:29 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, May 20, 2:29 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
329 AM EDT Fri May 20 2022

.SYNOPSIS...
After the passage of a warm front, breezy and very warm
conditions are expected to be the rule through early Sunday. On
Sunday, a cold front will cross the region to the southeast.
High pressure building to the northwest will bring cooler, more
seasonable, and drier conditions beginning Sunday night and
lasting through Monday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Convective system in western CWA will quickly move east-
northeast and be out of the CWA by daybreak. Showers and
thunderstorms with very heavy rainfall are expected to be the
weather to focus on in the next several hours, though the area
south of the I-70 corridor would have a very stable boundary
layer from the earlier rains this evening. Some storms could tap
into lingering instability along and north of the I-70 corridor,
but the system is crossing at an unfavorable time. One thing
that is going to help storms continue to persist is a constant
influx of moisture on a 50-60kt southwest h8 jet.

After the complex exits, temperatures will start the day in the
mid 60s and rise into the mid to upper 80s as strong southerly
winds 15-25 mph with gusts 30-40 mph advect in much warmer air.
Cloud cover will scatter out early on with this warm advection
and mixing, topped by a cirrus shield that should clear out in
the afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Winds will die down after sunset but remain around 10-12 mph
overnight from the south-southwest, keeping a warm flow over the
region with generally clear skies. Overnight lows with this warm
flow will only drop to around 70 degrees area-wide.

A cold front will develop northwest of the CWA on Saturday with
significant warm air advection occurring ahead of it. Highs
will once again reach into the upper 80s - near 90 in the far
southeast. Models keep the bulk of the showers along the front
and only affect northwest CWA late in the day Saturday. However,
there are several indicators of warm sector convection
initiating with daytime heating in the later afternoon. Any
storms that pop ahead of or initiate along the cold front and
move into the region will have a bit of unstable air to work
with and could see damaging winds as a result.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Saturday night the cold front will be making slow eastward
progress through the ILN CWA, aided in part by developing
frontal wave well to the northeast and deepening into central
Canada. Should see showers/storms increase in coverage during
the overnight into Sunday morning. While severe weather threat
appears non-zero, the overall positive tilt nature of the upper
level trough and departing frontal wave will mean decreasing
shear in the warm sector, much of which will remain to the cool
side of the boundary.

Should see an uptick in shower/storm coverage on Sunday
afternoon in the eastern 1/3 of the CWA, but this should be
shifting out on the early side of the afternoon. Could be a
stronger storm in the Scioto Valley before things clear, but the
veering low level wind fields aren't overly impressive for a
more substantial severe weather threat.

Cooler/drier air moves into the area for Monday into Tuesday,
with weak high pressure and negative PWAT anomalies. This,
despite the western Atlantic mid level ridge remains pretty
intact overall. Thus, the cool/drier pattern will quickly yield
to southwest low level flow and robust moisture moving back in
for Tuesday night through Thursday as a parade of weak
shortwaves move the western side of the ridge, and the eastern
side of persistent central CONUS deep layer trough. Thus, waves
of showers and storms which should be diurnally favored are in
the forecast until a cold front swings through in the
Thursday/Friday timeframe. It should be noted that there is
considerable spread in the timing of the waves/frontal passage,
so things could dry more quickly on a speedier upper trough
progression.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Initial area of showers and thunderstorms has exited to the east
and the final MCV is currently knocking on southwestern CWA and
CVG/LUK TAF sites. Models are in a bit better agreement with the
h5 pattern and this races the decaying MCV east-northeast and
through the CWA between 06z and 10z. Used a roughly 3 hour
period of prevailing shower with vicinity TS and put heaviest
rain and thunderstorm chances in a 1-2 hour time frame. South
winds will be 14-18kt with gusts to 25 and 30kt as this system
crosses.

Flow in the wake of the MCV remains strong from the south
through the day with sustained 15-20kt winds gusting to 30kt,
decreasing to a more manageable 10-12kt after about 00z.

With the exception of thunderstorm activity, conditions will be
VFR for the TAF sites during the period.

OUTLOOK...Thunderstorms possible at times Saturday into Sunday.
Wind gusts around 30 knots Friday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...CA/Franks
LONG TERM...Binau
AVIATION...Franks
Hazardous weather outlook, May 19, 1:20 PM EST, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
220 PM EDT Thu May 19 2022

INZ050-058-059-OHZ026-034-035-042>046-051>055-060>062-201100-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Preble-
Montgomery-Greene-
220 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

A few strong to severe storms will be possible tonight. The main
threat will be damaging wind and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The chances for thunderstorms will increase Saturday into Saturday
night. A few strong to severe storms will be possible with damaging
winds and large hail being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ091>093-OHZ070-071-077-201100-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Boone-Kenton-Campbell-
Butler-Warren-Hamilton-
220 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

A few severe thunderstorms will be possible this evening into
tonight. Damaging wind and large hail will be the main threat,
although a tornado or two cannot be ruled out. Locally heavy
rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The chances for thunderstorms will increase Saturday into Saturday
night. A few strong to severe storms will be possible with damaging
winds and large hail being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

OHZ063-072-073-080-082-201100-
Fayette OH-Clinton-Ross-Highland-Pike-
220 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

A few severe thunderstorms will be possible this evening into
tonight. Damaging wind and large hail will be the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

KYZ089-090-094>100-OHZ078-079-081-088-201100-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Clermont-Brown-Adams-Scioto-
220 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

A few severe thunderstorms will be possible this evening into
tonight. Damaging wind and large hail will be the main threat,
although a tornado or two cannot be ruled out. Locally heavy
rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

OHZ056-064-065-074-201100-
Licking-Pickaway-Fairfield-Hocking-
220 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for Central Ohio.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms will be possible tonight.
Damaging wind and large hail will be the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 20, 12:37 AM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
137 AM EDT Fri May 20 2022

OHZ082-088-200615-
Pike OH-Scioto OH-
137 AM EDT Fri May 20 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN PIKE AND
EASTERN SCIOTO COUNTIES THROUGH 215 AM EDT...

At 137 AM EDT, strong thunderstorms were located along a line
extending from Lucasville to Letitia, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Portsmouth, Wheelersburg, New Boston, Greenup, South Webster,
Rosemount, Clarktown, Lucasville, Sciotodale, Franklin Furnace,
Beaver, Stockdale, Minford, Powellsville, Portsmouth Regional
Airport, Lyra, Germany and Haverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3861 8285 3866 8286 3869 8288 3874 8287
      3876 8289 3873 8298 3873 8302 3899 8299
      3909 8280 3895 8281 3894 8275 3886 8276
      3885 8266 3882 8265 3875 8266 3875 8270
      3868 8271 3867 8277 3860 8274 3857 8282
TIME...MOT...LOC 0537Z 238DEG 41KT 3891 8295 3860 8306

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatzos
Local storm report, May 20, 1:20 AM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
220 AM EDT FRI MAY 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     3 SE PEEBLES            38.91N 83.37W
05/20/2022                   ADAMS              OH   911 CALL CENTER

            TREE REPORTED DOWN NEAR THE INTERSECTION OF MINERAL
            SPRINGS RD AND BLUE GILL RD. TIME ESTIMATED FROM RADAR.

&&

HICKMAN
Special weather statement, May 20, 1:48 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Wilmington OH
248 AM EDT Fri May 20 2022

INZ073-200715-
Ripley IN-
248 AM EDT Fri May 20 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF RIPLEY COUNTY
THROUGH 315 AM EDT...

At 248 AM EDT, a strong thunderstorm was located 7 miles east of
Vernon, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Versailles, Milan, Osgood, Sunman, Holton, Napoleon, Rexville,
Benham, Penntown, New Marion, Friendship, Versailles Lake, Cross
Plains, Otter Village and Olean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3919 8544 3928 8508 3927 8507 3895 8513
      3891 8527 3891 8544
TIME...MOT...LOC 0648Z 252DEG 45KT 3899 8548

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hatzos
Special weather statement, May 20, 2:32 AM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
332 AM EDT Fri May 20 2022

INZ073>075-080-KYZ089-090-200800-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Carroll KY-Gallatin KY-
332 AM EDT Fri May 20 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHEASTERN
RIPLEY, SOUTHERN DEARBORN, SWITZERLAND, CARROLL AND WESTERN GALLATIN
COUNTIES THROUGH 400 AM EDT...

At 332 AM EDT, a strong thunderstorm was located over Madison, moving
east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Carrollton, Aurora, Rising Sun, Vevay, Warsaw, Dillsboro, Florence,
Kentucky Speedway, Pleasant, French, Hartford, Fairview, Ghent,
Sanders, Sparta, Worthville, Prestonville, Center Square, Braytown
and Aberdeen.

This includes I-71 in Kentucky between mile markers 39 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3874 8526 3869 8520 3891 8520 3892 8528
      3901 8518 3905 8490 3897 8483 3892 8488
      3890 8487 3890 8483 3870 8486 3867 8491
      3867 8493 3865 8494 3861 8503 3861 8506
      3860 8507 3858 8521 3863 8523 3874 8533
TIME...MOT...LOC 0732Z 279DEG 34KT 3874 8541

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, May 20, 2:54 AM EST, 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
354 AM EDT Fri May 20 2022

INZ075-080-KYZ089>092-094-095-200815-
Switzerland IN-Ohio IN-Boone KY-Carroll KY-Owen KY-Kenton KY-
Gallatin KY-Grant KY-
354 AM EDT Fri May 20 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, CENTRAL
SWITZERLAND, EASTERN CARROLL, SOUTHERN KENTON, BOONE, NORTHERN GRANT,
NORTH CENTRAL OWEN AND GALLATIN COUNTIES THROUGH 415 AM EDT...

At 353 AM EDT, a strong thunderstorm was located over Florence,
moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Florence, Independence, Erlanger, Elsmere, Walton, Rising Sun,
Oakbrook, Burlington, Union, Crittenden, Vevay, Warsaw, Kentucky
Speedway, Glencoe, Ghent, Sparta, Patriot, Atwood, Aberdeen and Ryle.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 47 and 77.
 I-75 in Kentucky between mile markers 160 and 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3895 8505 3903 8460 3889 8452 3879 8451
      3879 8453 3871 8452 3865 8508
TIME...MOT...LOC 0753Z 263DEG 43KT 3882 8495

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hatzos
Local storm report, May 20, 2:58 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
358 AM EDT FRI MAY 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     2 NNW VERSAILLES        39.09N 85.27W
05/20/2022                   RIPLEY             IN   EMERGENCY MNGR

            TREE REPORTED DOWN ACROS US 421 AND WEST COUNTY RD 150 N.
            TIME ESTIMATED FROM RADAR.

&&

HICKMAN

The radar

The Cincinnati radar (KILN), 56 km away, was scanning. The volume nearest the first event began at 08:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clermont

When
May 20, 3:43 AM EST to 3:45 AM EST
Where
Clermont County, 1.3 mi SSE of Hamlet
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.003, -84.190

A few trees were downed on East Concord Road.

Flood, Warren

When
May 20, 6:00 AM EST to 7:00 AM EST
Where
Warren County, 1.75 mi ESE of Socialville to 1.67 mi SSE of Union Vlg
Cause
Heavy Rain
Property damage
$100,000
Reported by
State Official
Coordinates
39.310, -84.290

Several roads were closed across southern Warren County due to high water, including Mason Morrow Millgrove Road, Green Tree Road and Irwin Simpson Road.

Flash Flood, Butler

When
May 20, 6:00 AM EST to 7:00 AM EST
Where
Butler County, 1.58 mi N of Port Union to 1.48 mi W of Tylerville
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.353, -84.451

Four people had to be rescued from a vehicle stranded in high water near the intersection of Beckett Ridge Boulevard and Crossbridge Drive.

Flash Flood, Warren

When
May 20, 6:45 AM EST to 7:45 AM EST
Where
Warren County, 0.69 mi N of Comargo to 1.28 mi NE of Comargo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.290, -84.170

A water rescue was needed due to a flooded home.

Flood, Hamilton

When
May 20, 6:45 AM EST to 7:45 AM EST
Where
Hamilton County, 1.27 mi ENE of Glendale to 0.99 mi S of Crescentville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.280, -84.430

The intersection of Kemper and Mosteller Roads was closed due to high water.

Flash Flood, Butler

When
May 20, 8:30 AM EST to 9:30 AM EST
Where
Butler County, 0.69 mi S of Hamilton to 1.07 mi SSE of Hamilton
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
39.390, -84.550

Several basements were flooded along South Erie Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017103, 1017104, 1017462, 1017105, 1017106, 1017107.